Mississippi, 2009

Hail in Mississippi, April 30, 2009

April 30, 2009 · NWS MEG · 1 event in 1 county or zone

A mesoscale convective complex moved east across North Mississippi during the afternoon and early evening hours of April 30, 2009. Some of the thunderstorms became severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective complex moved east across North Mississippi during the afternoon and early evening hours of April 30, 2009. Some of the thunderstorms became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 8:10 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 30, 8:10 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
910 PM CDT THU APR 30 2009

.UPDATE...
AS HAS BEEN THE CASE OVER THE PAST SEVERAL DAYS...THE AIRMASS HAS
BECOME MODERATELY UNSTABLE OVER THE MIDSOUTH...ROUGHLY WEST OF
INTERSTATE 55. STORMS WERE BETTER ORGANIZED THIS EVENING...WITH
THE AID OF A VIGOROUS UPPER LEVEL SHORTWAVE LIFTING INTO THE LOWER
MS RIVER VALLEY. GOES WATER VAPOR IMAGERY AND THE WIND PROFILER
NETWORK SHOWED THIS FEATURE LIFTING EAST THROUGH SOUTHEAST MO AT
DISCUSSION TIME.

AIRMASS OVER THE MIDSOUTH HAS GRADUALLY STABILIZED WITH THE LOSS
OF DAYTIME HEATING. ONE STORM OVER THE ARKANSAS DELTA...SOUTHWEST
OF MEMPHIS...BRIEFLY FLARED UP AS IT MOVED INTO THE LOW LEVEL
INSTABILITY AXIS. WITH OVERALL CONDITIONS UNFAVORABLE FOR THE
SEVERE DEVELOPMENT...THUNDERSTORM WATCH WAS RECENTLY CANCELLED
FOR ALL OF THE MIDSOUTH.

FOR THE FORECAST...HAVE PULLED OVERNIGHT RAIN CHANCES MAINLY
NORTH AND WEST OF MEMPHIS. THESE AREAS MAY SEE AN ISOLATED
ELEVATED SHOWERS IN THE NEXT HOUR OR TWO...BUT NOT A MENTIONABLE
CHANCE OF RAIN BEHIND THE EXITING SHORTWAVE. MAY NEED TO TRIM RAIN
CHANCES FURTHER PRIOR TO MIDNIGHT.

FORECAST UPDATE RECENTLY SENT.

PWB

&&

.PREV DISCUSSION... /ISSUED 645 PM CDT THU APR 30 2009/

UPDATE...
UPDATED FOR AVIATION.

PREV DISCUSSION... /ISSUED 305 PM CDT THU APR 30 2009/

DISCUSSION...

A POTENT SHORTWAVE IN THE SOUTHERN BRANCH OF THE JET STREAM OVER
ARKANSAS WILL PASS THROUGH THE MIDSOUTH LATE THIS AFTERNOON AND
EVENING. HOWEVER EXTENSIVE CLOUD COVER HAS LIMITED SOLAR
INSOLATION...THUS LOWERING MAXIMUM CAPE POTENTIAL. EVEN THOUGH
AREA IS IN A SLIGHT RISK OF SEVERE STORMS BELIEVE THUNDERSTORM
STRENGTH WILL BE IN THE STRONG CATEGORY EAST OF THE MISSISSIPPI
RIVER...WITH THE POTENTIAL OF SEVERE WIND GUSTS WEST OF THE
RIVER. MODELS ALL SHOW THE SHORTWAVE PASSING THROUGH THE CWA BY
06Z...THUS ONLY SCATTERED SHOWERS WILL REMAIN AFTER THE WAVE MOVES
THROUGH. SOME LIGHT FOG AND LOW CLOUDS WILL LIKELY DEVELOP
OVERNIGHT DUE TO PRECIPITATION.

STATIONARY BOUNDARY ACROSS MID MISSISSIPPI AND LOWER OHIO VALLEYS
WILL GRADUALLY MOVE SOUTH LATE TOMORROW. THIS IS IN RESPONSE TO A
SHORTWAVE DROPPING SOUTH ON THE BACK SIDE OF THE LONG WAVE TROUGH
OVER THE GREAT LAKES. AFTER SOME PARTIAL CLEARING BY LATE MORNING
AND DURING THE AFTERNOON...BELIEVE A BETTER CHANCE OF SEVERE
WEATHER WILL AFFECT THE AREA MAINLY FROM LATE AFTERNOON AND
OVERNIGHT...WHEN MORE FORCING WILL BE TAKING PLACE JUST SOUTH AND
ALONG THE FRONT.

THE FRONT WILL STALL NEARLY ALONG INTERSTATE FORTY ON SATURDAY...AND
WITH PARALLEL UPPER LEVEL FLOW COULD LEAD TO THE AREA RECEIVING
MODERATE TO HEAVY RAIN WITH ISOLATED EMBEDDED STRONG STORMS. LACK
OF HEATING ON SATURDAY WILL KEEP STORM INTENSITY IN THE STRONG
CATEGORY.

LATER IN THE WEEKEND THE QUESTION STILL REMAINS ON THE STRENGTH
OF A SURFACE LOW ACROSS TEXAS. GFS AND NAM BRING IN A CLOSED
UPPER LOW OFF THE PACIFIC WITH ENOUGH COLD AIR AND LIFT TO DEVELOP
A 1004 MB SURFACE LOW OVER ARKANSAS. THIS FEATURE WILL SHUNT THE
FRONTAL BOUNDARY NORTHWARD AS A WARM FRONT AND MOST OF THE CWA
WILL BE A VERY UNSTABLE WARM SECTOR WITH PLENTY OF SHEAR AND NO CAP.
A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE FROM MID
AFTERNOON TO LATE EVENING.

AS THE SURFACE LOW TRACKS TO THE NORTHEAST A COLD FRONT WILL PASS
THROUGH THE AREA ON MONDAY COOLING TEMPERATURES SLIGHTLY AND
SLOWLY TAPERING OFF PRECIPITATION. A SHORT LIVED UPPER LEVEL RIDGE
WILL BUILD INTO THE REGION ON TUESDAY PROVIDING A MORE STABLE AND
DRY PATTERN THROUGH MID WEEK BEFORE THE SOUTHERN BRANCH BECOMES
MORE ACTIVE ON THURSDAY AND FRIDAY.

&&

.AVIATION...
00Z TAFS

PRIMARY AVIATION WEATHER CONCERN IS A LINE OF THUNDERSTORMS
EXTENDING FROM FAR NORTHWEST TN...TO ABOUT 80NM WEST OF KMEM. THIS
LINE WAS ORIENTED NORTHEAST TO SOUTHWEST AND WAS LIFTING EAST AT
ABOUT 25 KTS. IT APPEARS THAT THE LINE WILL ARRIVE INTO THE KMEM
AREA AFTER 01Z. EXPECT STORM INTENSITY TO GRADUALLY DECREASE AS
THE STORMS ARRIVE TO KMEM...SO HAVE NOT GONE TOO PESSIMISTIC ON
THE KMEM TAF VSBY/CIGS. WILL CONTINUE TO REEVALUATE.

BOTH NAM MODEL AND GFS LAMP GUIDANCE BRING IFR CIGS INTO MOST OF
THE MIDSOUTH AFTER 06Z. GIVEN SURFACE TEMP/DEWPOINT SPREADS AND
WET GROUND...MAY SEE SOME LIGHT FOG AS WELL. AS LONG AS OVERCAST
CIGS HOLD...VSBY SHOULD STAY ABOVE IFR.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  83  67  83 /  30  40  50  50
MKL  63  82  63  80 /  40  50  60  50
JBR  61  79  63  76 /  10  60  70  60
TUP  65  83  66  85 /  50  30  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 30, 8:04 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
904 PM CDT THU APR 30 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
904 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A STRONG THUNDERSTORM OR TWO CAPABLE OF PRODUCING SMALL HAIL AND
WINDS UP TO 50 MPH IS POSSIBLE THIS EVENING ACROSS PORTIONS OF EAST
ARKANSAS AND NORTHWEST MISSISSIPPI...MAINLY SOUTH OF I-40 AND WEST
OF I-55. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE
REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
A SLIGHT RISK OF SEVERE STORMS WILL BE POSSIBLE AREA WIDE ON
FRIDAY MAINLY IN THE AFTERNOON AND EVENING. A BETTER CHANCE OF
MORE WIDESPREAD SEVERE WEATHER IS ANTICIPATED ON SUNDAY...AND
SUNDAY NIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE WEATHER PATTERN WILL SLIGHTLY CHANGE FOR THE PERIOD
MONDAY THROUGH THURSDAY WITH NO SEVERE WEATHER EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORMS SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS MAY BE REQUIRED AT TIMES OVER THE NEXT
SEVERAL DAYS IN SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Apr 30, 3:45 PM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT THU APR 30 2009

ARZ026-027-302230-
CRAIGHEAD AR-POINSETT AR-
445 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 50 TO 55
MPH WINDS WAS LOCATED 11 MILES NORTHWEST OF WALDENBURG AT 444 PM
CDT...MOVING NORTHEAST AT 30 MPH.

RADAR SHOWED WEAK ROTATION WITH THUNDERSTORMS MOVING INTO WESTERN
POINSETT AND SOUTHWESTERN CRAIGHEAD COUNTIES.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.
Local storm report, Apr 30, 4:39 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
04/30/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            REPORTS OF STREET FLOODING BEGINNING TO DEVELOP IN THE
            JONESBORO AREA.

&&

JKT
Local storm report, Apr 30, 4:45 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
04/30/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            REPORTS OF STREET FLOODING BEGINNING TO DEVELOP IN THE
            JONESBORO AREA.

0540 PM     HAIL             3 S BAY                 35.70N 90.56W
04/30/2009  E0.75 INCH       POINSETT           AR   FIRE DEPT/RESCUE

            PENNY SIZE HAIL REPORTED ALONG HIGHWAY 463 JUST SOUTH OF
            BAY ON THE CRAIGHEAD/POINSETT COUNTY LINE. REPORTED BY
            BAY FIRE DEPARTMENT.

&&

JKT
Special weather statement, Apr 30, 5:56 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
656 PM CDT THU APR 30 2009

ARZ035-048-010030-
CROSS AR-ST. FRANCIS AR-
656 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES WEST OF COLT AT 656 PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
PARKIN...VILLAGE CREEK STATE PARK AND WYNNE...SHOULD MONITOR THIS
STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Apr 30, 6:30 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT THU APR 30 2009

ARZ035-048-010100-
CROSS AR-ST. FRANCIS AR-
730 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4
MILES SOUTH OF VILLAGE CREEK STATE PARK AT 730 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
MADISON AND VILLAGE CREEK STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Apr 30, 6:56 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CDT THU APR 30 2009

ARZ036-048-049-MSZ001-007-TNZ088-010130-
LEE AR-ST. FRANCIS AR-CRITTENDEN AR-DE SOTO MS-TUNICA MS-SHELBY TN-
756 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED FROM EDMONDSON TO FORREST CITY AT 755 PM CDT...MOVING
SOUTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...DESOTO...LEE...SHELBY...ST. FRANCIS AND TUNICA
COUNTIES...INCLUDING LOCATIONS NEAR FORREST CITY...HUGHES AND
MADISON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES HORN LAKE...HORSESHOE LAKE...MIDWAY LAKE AND
ROBCO LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Columbus AFB radar (KGWX), 53 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
April 30, 9:03 PM CST to 9:08 PM CST
Where
Lee County, 1.85 mi S of Tupelo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.243, -88.718

Penny size hail fell in the south central section of Tupelo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165463.